Bombay Hospital Journal General Practitioners SectionContentsHomeArchivesSearchBooksFeedback

WHEN NOT TO GIVE ASPIRIN

OP KAPOOR

Ex. Hon. Physician, Jaslok Hospital and Bombay Hospital, Mumbai, Ex. Hon. Prof. of Medicine, Grant Medical College and JJ Hospital, Mumbai 400 008.
Most of the practitioners prescribe Aspirin without thinking twice. I feel amused whenever I remember that, 35 years ago, at Grant Medical College, I had taken a post graduate clinic for four hours on this subject- "should the prescription of Aspirin be stopped in private practice because of hazards and side effects of this drug?" At that time, there were many reports of acute liver failure (Reye’s syndrome) in small children and anaphylactic shock following use of Aspirin.

The tables turned during last 20 years. Aspirin has become a life saving prescription for patients having IHD and those presenting with brain stroke and many other indications.

Nobody knows the real dose of Aspirin. There was a time when in neurology the dose was supposed to be 600 mg. Later on, this was reduced to 300 mg. Today, a neurologist prefers a low dose of 75 mg just like a Cardiologist does.

One thing is definite. 300 mg tablet might be given to chew if you are suspecting myocardial infarction, but on the whole, the dose in modern prescription is 150 mg or less (upto 50 mg). Most of the practitioners think that the dose was reduced as in the case of many other drugs (Pyrazinamide, Thiacetazone, Streptomycin injections, oral or injectable steroids, NSAID group of drugs, anti-diabetic drugs and many others) where "more" side effects appear when larger doses of the drugs are given. This is not true.

In case of Aspirin, the toxicity is seen only in rheumatic fever when very high doses of 6000-8000 mg are prescribed. In this situation, the patient can die of haemorrhage due to prolonged prothombin time or severe metabolic acidosis. Otherwise, even six to eight tablets of Aspirin per day cannot cause toxicity. The low dose of new preparations is being introduced because the "anti-platelet action" of Aspirin appears to be better at a low dose than at "higher dose".

I am writing this article to impress the practitioners, "when not to prescribe Aspirin" even in the lowest dose of 50 mg tablet which is now available in the market.

The most common mistake which the practitioners do is to give an Aspirin tablet to a patient who is diagnosed as TIA (Transient Ischaemic Attack). Remember that TIA is a retrospective diagnosis and the tablet should be given only after 1 hour when the symptoms have already subsided. The tablet is given to prevent future TIAs and permanent neurological deficit. If the patient’s symptoms are due to a small cerebral haemorrhage and aspirin tablet is given, the bleeding in the brain can increase markedly. In a hospital and/or in an affording patient if imaging facilities are very easily available, and if a brain scan is reported normal, Aspirin can be prescribed earlier for TIA with confidence.

The second situation is a patient who is having severe hypertension, e.g. 200/120 mm Hg. Whether the patient has neurological symptoms or chest symptoms (where the differential diagnosis could be "dissection of the aorta"), it will be better to withhold the prescription of Aspirin.

In a patient with chest symptoms, it will be easier to remember that if the patient has very severe excruciating chest pain, then only dissection of the aorta, pericarditis, rupture of the oesophagus come in the differential diagnosis. Fortunately, most of the patients of myocardial infarction complain of "only" severe heaviness associated with profuse sweating, nausea or vomiting and can be given Aspirin. Aspirin should be avoided if the BP is very high. Aspirin should be avoided if the patient uses the word "burning" for chest pain, because it can increase oesophagitis (which is the usual cause of burning chest pain).

In a patient who has history of ulcer or chronic hyperacidity (where the cause is very often oesophagitis - GERD syndrome with or without lax hiatus or hiatus hernia), Aspirin can increase the symptoms and even cause GI bleeding.

It is worth remembering that even in a normal person, in a very small dose of 50-75 mg, Aspirin can cause massive, upper GI bleed, not responding to blood transfusions and other treatment and thus prove fatal.

This "poison" should be prescribed "life time" only to those patients who really deserve this prescription. Nowadays, I often find practitioners prescribing aspirin to young businessmen and executives aged around thirty to prevent a heart attack! This is wrong because you expect the patient to take Aspirin for 40 years without developing any side effects, which is often not possible!!

In my practice, I find that more than 1/3 of the patients who are on long term Aspirin, develop iron deficiency anaemia. This is because every tablet of Aspirin causes gastric oozing and a very small amount of blood is lost which the body easily compensates. But in others, this oozing could be much more and with the occult blood loss in the stool, the patient becomes anaemic. Now, depending on the urgency and the importance of the indication in a particular patient, if the Hb goes down to 11 gm in a male patient inspite of additional dose of iron, it is time to stop Aspirin. Nowadays, Clopidogrel can always be used as substitute if the patient can afford to spend for it life time. The long term haematological side effects of this drug have still not been described.

Aspirin must always be stopped for 2-3 days before any surgery (including CABG bypass surgery) is carried out. There are plenty of chances that the patient will bleed excessively during the surgery. The most common mistake which was being made and which is now being corrected, was that the patients were being operated for cataract while they were on Aspirin. These patients will develop bleeding complications which are dangerous for the vision.

If the patient develops frequent urticaria following Aspirin, this drug should be stopped, lest the patient may develop angio-neurotic oedema and die of the same.

In a stroke patient, who is paralysed or semi-conscious, never prescribe Aspirin without making sure that the brain scan shows no evidence of haemorrhage.

On the whole, I would like the practitioners to treat this drug as a "dangerous drug". Make sure that the patient takes it after breakfast and not on empty stomach. Keep a watch the Hb when the patient is on life time Aspirin. Diagnose upper GI bleed at the earliest by the symptoms of melaena and stop the drug immediately. Do not prescribe this drug life time unless definitely indicated.


To Section TOC

Sponsor-Dr.Reddy's Lab